Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Diabetes and low carb diets

06/24/2004

Question:

I start low carb diets and my blood sugar seems to drop in the evening. How can I avoid this drop?

Answer:

Understanding carbohydrates and their role in blood sugar fluctuations is the key to good diabetes management. Carbohydrates and the glucose they generate are the fuel of the human body. Insulin produced by the pancreas enables our cells to be able to store this fuel. This is why determining the amount of carbohydrates in a meal is so important for people with diabetes. In people with diabetes, the pancreas is not producing enough insulin to provide adequate coverage for the food you eat. Therefore, through diet, exercise, medications and/or insulin, you can manage your glucose levels. If you have changed your carbohydrate content of your diet, you may experience hyperglycemia (high blood sugars) from too many carbs or hypoglycemia (low blood sugar) with too few carbs. Both hyper and hypoglycemia can be dangerous. Hyperglycemia is when your blood sugars are too high. The signs and symptoms include: high levels of sugar in the urine, frequent urination, and increased thirst. If you fail to treat hyperglycemia and have type 1 diabetes or very severe type 2 diabetes, a condition called ketoacidosis (diabetic coma) could occur. Hypoglycemia, also called low blood sugar occurs when your blood glucose (blood sugar) level drops too low to provide enough energy for your body's activities. Symptoms of hypoglycemia include · Dizziness. · Sweating. · Hunger. · Headache. · Pale skin color. · Sudden moodiness or behavior changes, such as crying for no apparent reason. · Clumsy or jerky movements. · Seizure. · Difficulty paying attention, or confusion. · Tingling sensations around the mouth. But it can be dangerous if it's not treated right away. Mild or moderate hypoglycemia can quickly turn severe leading to a coma. Your diabetes treatment plan is designed to match your medication (oral and/or insulin) dosage and schedule to your usual meals and activities. If you take insulin or other diabetes medications but then skip a meal or lower the level of carbohydrates, the insulin or oral medication will still lower your blood glucose, but it will not find the fuel it is designed to help store. This mismatch might result in hypoglycemia. Another concern of changing your carbohydrate level is your electrolyte balance. Carbohydrate metabolism includes electrolytes like potassium. A sudden change in carbohydrate content can significantly alter your electrolyte balance resulting in severe heart problems. It is important to discuss any changes in your diet with your diabetes healthcare team. 

Ann Hornsby, MEd, RD, LD, PC
Dietitian, Lipid Research Center

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Laurie   Sadler, MD Laurie Sadler, MD
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University